Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 142, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 7, 2024, 6:11 PM CDT for Seward County, Stevens County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2024, 6:11 PM CDT (23:11 UTC)
- Expired
- Jun 7, 2024, 6:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 116 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 6:53 PM CDT | TSTM WND GST 56 | 4 Ne Hayne, KS | Mesonet station UR350 Kismws. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 4:03 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -492 J/kg
- Mixed-layer LCL
- 1324 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted.
838
WUUS53 KDDC 072311
SVRDDC
KSC175-189-072345-
/O.NEW.KDDC.SV.W.0142.240607T2311Z-240607T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
611 PM CDT Fri Jun 7 2024
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southern Seward County in southwestern Kansas...
Southeastern Stevens County in southwestern Kansas...
* Until 645 PM CDT.
* At 610 PM CDT, a severe thunderstorm was located 7 miles southeast
of Hugoton, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southern Seward and southeastern Stevens Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3711 10116 3723 10068 3700 10076 3700 10108
TIME...MOT...LOC 2310Z 243DEG 31KT 3710 10125
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KBJ1 follow-up statement
552
WWUS53 KDDC 072326
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
626 PM CDT Fri Jun 7 2024
KSC175-189-072345-
/O.CON.KDDC.SV.W.0142.000000T0000Z-240607T2345Z/
Seward KS-Stevens KS-
626 PM CDT Fri Jun 7 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHERN SEWARD AND SOUTHEASTERN STEVENS COUNTIES...
At 626 PM CDT, a severe thunderstorm was located very near Woods,
moving northeast at 35 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Liberal, Kismet, and Hayne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3711 10116 3723 10068 3700 10076 3700 10108
TIME...MOT...LOC 2326Z 243DEG 31KT 3716 10109
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
KBJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 6:06 PM CDT, 5 minutes earlier. Its key messages:
- Slight Risk (Level 2 of 5) Severe thunderstorms this evening with damaging straight line winds 60-70 mph the greatest risk.
- Slight Risk (Level 2 of 5) also for Saturday evening, as a larger thunderstorm complex likely to develop with severe wind gusts and a greater probability of 1"+ rainfall across much of southwest Kansas (30 to 50% chance).
- Shower and Thunderstorm chances continue, albeit lower, Sunday and Monday, but core of highest rainfall likely just south of southwest Kansas.
Area forecast discussion, Jun 7, 6:06 PM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 606 PM CDT Fri Jun 7 2024 .KEY MESSAGES... - Slight Risk (Level 2 of 5) Severe thunderstorms this evening with damaging straight line winds 60-70 mph the greatest risk. - Slight Risk (Level 2 of 5) also for Saturday evening, as a larger thunderstorm complex likely to develop with severe wind gusts and a greater probability of 1"+ rainfall across much of southwest Kansas (30 to 50% chance). - Shower and Thunderstorm chances continue, albeit lower, Sunday and Monday, but core of highest rainfall likely just south of southwest Kansas. && .UPDATE... Issued at 414 PM CDT Fri Jun 7 2024 ** MESOSCALE DISCUSSION ** Surface-based thunderstorms were developing along a leeside trough axis where boundary layer convergence was greatest within region of 0-3km AGL lapse rates greater than 9 degC/km. Kansas State mesonet observations of dewpoints out west were higher than HRRR, which has a bias of over-mixing dewpoints after a wet period. For instance, 21Z dewpoints were in the 62-64F range as far west as a Lakin to Sublette line. Initial thunderstorms were forming in the drier airmass, but once storms tap in to the lower to mid 60s dewpoints, we expect the severe weather risk to increase, especially as individual cells begin to interact and a cold pool becomes established with damaging straight line winds being the most likely risk, particularly in the 23Z to 02Z time frame...which is the most likely 3-hour window for severe across our forecast area. The new Severe Thunderstorm Watch #396 includes all 27 counties of the NWS DDC forecast area, which runs through 03Z (10 PM CDT). && .SHORT TERM /THROUGH SATURDAY/... Issued at 237 PM CDT Fri Jun 7 2024 The main forecast challenge will be severity and timing of severe storms along with precipitation amounts for the first mesoscale convective system (MCS) event this evening. Early morning showers and weak thunderstorms moved into central Kansas early in the afternoon with temperatures recovering into the mid 80s as far east as Hays to Dodge City. West toward the Colorado line, afternoon temperatures were warming well into the lower to mid 90s. Dewpoint temperatures were holding on nicely with afternoon boundary layer mixing not having much impact on lowering dewpoints...at least through 1830Z. Surface wind convergence along the leeside trough will continue to strengthen through the afternoon across far southeast Colorado, which is where initial thunderstorm development is expected to occur. Most of the convection-allowing models (CAMs) have the first storms developing in the 20-21Z time frame (3-4PM CDT) with further development into far southwest and west central Kansas not long after. If the surface dewpoints do not mix out as much as the HRRR model indicates, we will likely see scattered severe storms not long after convective initiation from Elkhart northeast to Garden City up to Scott City. Forecast hodographs do support at least some modest storm organization, including a marginal supercell or two, however temperature-dewpoint spreads of 35+ degrees (F) will strongly favor outflow dominant storms and a transition to quasilinear structure(s) as cold pools become more prevalent. A few wind gusts in the 65 to 70 mph range will be possible, and while a large hail threat will exist with more discrete storms, the high wet-bulb zero heights and large evaporative cooling potential early in the event will likely limit very large hail. If we see storms later in the evening tap upper 60s dewpoints along/east of Highway 283, the probability of severe events will ramp up...at least until boundary layer cools off too much after sunset. Going in to Saturday, cool northeasterly winds will likely prevail across much of western Kansas in the wake of tonight/early Saturday morning's MCSs, therefore the degree of warmup in the afternoon is at least a little bit in question. The latest NBM 50th percentile temperatures for Saturday afternoon are in the mid to upper 80s along and north of the Arkansas River (89 to 93F south), which is a good forecast for now, because if clouds do clear out, the early June insolation should help temperatures rebound quickly, despite the easterly winds. This will set the stage for what looks to be a fairly impressive MCS later Saturday Night (more on that in the Long Term section). && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Issued at 237 PM CDT Fri Jun 7 2024 At the onset of this Long Term Period, Saturday evening, strong/severe thunderstorms will likely be underway across eastern Colorado about to move into western Kansas. Nearly every model, both CAM and non-CAM, shows a substantial MCS signal moving across west central/southwest Kansas, and for that reason, POPs have been increased to 70-80% for the Saturday Night period. The Storm Prediction Center has upgraded the severe outlook to a Slight Risk (Level 2 of 5), but there is some support for an even higher risk outlook if models continue to show such strong support, backing up traditional conceptual models of early-mid June western Kansas MCS patterns. Low level moisture will not be a problem, along with low level winds from the east-southeast providing long moisture transport vectors into MCS(s). Much of the DDC CWA is within the latest WPC QPF of 1"+, including Dodge City and Garden City. The west-northwest to east-southeast axis of highest QPF is still likely to shift slightly to the south or north, however any shift will not likely be by much. After Saturday Night's system, cooler, more stable air will will follow on Sunday which will likely push much of Sunday evening's MCS to the south of our southwest Kansas region. For that reason, POPs Sunday Night will be highest in the far southwest portion of our area (Morton County). On Monday/Monday Night, global models are showing a mid level disturbance in vicinity of southwest Kansas down into West Texas, which will likely aid in another MCS or two, so POPs will remain in the forecast (mainly 30-40%). This mid level weakness will likely then move east/southeast of our forecast area Tuesday which will result in a drier forecast. Toward the end of this forecast period, temperatures should warm back up as an upper level ridge axis expands across New Mexico into southern Colorado and adjacent West Texas/southwest Kansas && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 601 PM CDT Fri Jun 7 2024 In general we should have VFR flight category for all terminals during the time period. Isolated to widely scattered thunderstorms will be in the vicinity of the LBL and GCK terminals through 01z, DDC terminal between 01-03Z and the HYS terminal between 01-04Z. Storms will have an environment to produce downburst winds greater than 50 kts. After 04Z storms should exit the region and we will be left with mid level clouds through the morning on Saturday. Skies should clear out by late morning. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Umscheid SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Tatro
Hazardous weather outlook, Jun 7, 3:43 AM CDT, 14 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 343 AM CDT Fri Jun 7 2024 KSZ030-031-043>046-061>066-074>081-084>090-080845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 343 AM CDT Fri Jun 7 2024 /243 AM MDT Fri Jun 7 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Marginal risk for severe storms after 5 pm this afternoon, near Elkhart will spread east across the area through the evening. The main risk are isolated instances of damaging wind and hail to the size of quarters. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Organized severe storms producing damaging wind, large hail and excessive rainfall capable of localized flooding, are possible Saturday evening and overnight. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed Today or Tonight. 33
In the hours before
Special weather statement, Jun 7, 4:18 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
418 PM CDT Fri Jun 7 2024
KSZ061-074-072145-
Stanton KS-Hamilton KS-
418 PM CDT Fri Jun 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN HAMILTON AND
NORTHEASTERN STANTON COUNTIES THROUGH 445 PM CDT/345 PM MDT/...
At 418 PM CDT/318 PM MDT/, Doppler radar was tracking a strong
thunderstorm 14 miles south of Syracuse, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southern Hamilton
and northeastern Stanton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.
&&
LAT...LON 3793 10158 3771 10153 3769 10153 3769 10192
3785 10194
TIME...MOT...LOC 2118Z 261DEG 22KT 3778 10184
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KBJSpecial weather statement, Jun 7, 4:46 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
446 PM CDT Fri Jun 7 2024
KSZ061-062-074-075-072215-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
446 PM CDT Fri Jun 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HAMILTON...
SOUTHWESTERN KEARNY...NORTHWESTERN GRANT AND NORTHEASTERN STANTON
COUNTIES THROUGH 515 PM CDT/415 PM MDT/...
At 445 PM CDT/345 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles southwest of Kendall, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern
Hamilton, southwestern Kearny, northwestern Grant and northeastern
Stanton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.
&&
LAT...LON 3770 10184 3789 10192 3797 10140 3770 10138
TIME...MOT...LOC 2145Z 263DEG 25KT 3780 10168
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
KBJSpecial weather statement, Jun 7, 4:59 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
459 PM CDT Fri Jun 7 2024
KSZ076-085-086-072230-
Seward KS-Stevens KS-Haskell KS-
459 PM CDT Fri Jun 7 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SEWARD...CENTRAL
STEVENS AND SOUTHWESTERN HASKELL COUNTIES THROUGH 530 PM CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Feterita, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Hugoton around 505 PM CDT.
Woods around 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.
&&
LAT...LON 3723 10153 3739 10115 3739 10109 3742 10109
3745 10101 3711 10092 3706 10149
TIME...MOT...LOC 2159Z 259DEG 42KT 3717 10142
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KBJLocal storm report, Jun 7, 5:28 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
528 PM CDT Fri Jun 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM Hail 1 NW Hugoton 37.19N 101.36W
06/07/2024 M1.00 Inch Stevens KS Trained Spotter
&&
GTLocal storm report, Jun 7, 5:36 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
536 PM CDT Fri Jun 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM Hail Hugoton 37.18N 101.35W
06/07/2024 E1.00 Inch Stevens KS Public
numerous social media posts of quarter sized
hail falling in Hugoton.
&&
GTLocal storm report, Jun 7, 5:42 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
542 PM CDT Fri Jun 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM Tstm Wnd Gst 5 WNW Elkhart 37.04N 101.97W
06/07/2024 M61 MPH Morton KS Mesonet
Mesonet station CW8810 Elkhart.
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 4:09 PM CDT | Special Weather Statement | DDC | Kearny | 36 min |
| Jun 7, 4:18 PM CDT | Special Weather Statement | DDC | Hamilton | 27 min |
| Jun 7, 4:46 PM CDT | Special Weather Statement | DDC | Hamilton | 29 min |
| Jun 7, 4:59 PM CDT | Special Weather Statement | DDC | Stevens | 31 min |
| Jun 7, 5:08 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 52 min |
| Jun 7, 5:54 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 51 min |
| Jun 7, 5:58 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 47 min |
| Jun 7, 6:44 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Meade, Seward, Stevens | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.